Alert archive / Florida / Tornado Warnings in 2023
Tornado Warning 46, NWS Tallahassee, FL
NWS Tallahassee, FL issued this tornado warning at Apr 15, 2023, 4:53 PM CDT for Walton County, Florida. It was in force for 21 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2023, 4:53 PM CDT (21:53 UTC)
- Expired
- Apr 15, 2023, 5:14 PM CDT
- In force
- 21 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Walton County, FL
The radar
The Eglin Afb radar (KEVX), 33 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 5:00 PM CDT | TSTM WND GST 42 | 2 Wnw Blue Mountain Bea, FL | WEATHERSTEM MEASURED 42 MPH GUST AT ED WALLINE BEACH ACCESS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1877 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
088
WFUS52 KTAE 152153
TORTAE
FLC131-152230-
/O.NEW.KTAE.TO.W.0046.230415T2153Z-230415T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
453 PM CDT Sat Apr 15 2023
The National Weather Service in Tallahassee has issued a
* Tornado Warning for...
Southwestern Walton County in the Panhandle of Florida...
* Until 530 PM CDT.
* At 453 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Santa Rosa Beach, moving east at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southwestern Walton County, including the following locations...
Port Washington, Gulf Pines, Bunker, Grayton Beach, Blue Mountain
Beach, Seagrove Beach, Seaside, Sandestin, Four Mile Village and
Miramar Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3039 8636 3038 8633 3039 8633 3039 8626
3040 8620 3038 8617 3038 8612 3039 8610
3040 8611 3040 8600 3039 8599 3031 8600
3026 8606 3032 8636
TIME...MOT...LOC 2153Z 276DEG 39KT 3035 8629
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
21-WD1 follow-up statement
318
WWUS52 KTAE 152214
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
514 PM CDT Sat Apr 15 2023
FLC131-152224-
/O.CAN.KTAE.TO.W.0046.000000T0000Z-230415T2230Z/
Walton FL-
514 PM CDT Sat Apr 15 2023
...THE TORNADO WARNING FOR SOUTHWESTERN WALTON COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However gusty winds are still possible with this
thunderstorm.
LAT...LON 3039 8636 3038 8633 3039 8633 3039 8626
3040 8620 3038 8617 3038 8612 3039 8610
3040 8611 3040 8600 3039 8599 3031 8600
3026 8606 3032 8636
TIME...MOT...LOC 2213Z 276DEG 39KT 3032 8603
$$
21-WDWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Apr 15, 2:30 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Apr 15, 2:30 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 330 PM EDT Sat Apr 15 2023 ...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY... .NEAR TERM... (Through Sunday) Issued at 251 PM EDT Sat Apr 15 2023 Afternoon satellite imagery shows a large, maturing MCS of severe thunderstorms plowing eastward across the lower MS Valley/northern Gulf Coast. The very cold IR temperatures combined with numerous gravity waves rippling from the cloud tops are indicative of intense updrafts. These convective masses have also been prolific lightning producers. Meanwhile, radar shows an organized line/cluster of storms that appear to be on the cusp of merging with robust maritime convection to its south, and some semi-discrete cells just ahead of it. Over the next few hours, this convection is poised to arrive at the western portion of the service area and likely bring severe weather our way, mainly in the form of damaging winds, with some hail and a tornado or two are also possible. Frequent lightning and pockets of heavy rainfall are secondary concerns. Although vertical wind shear is not overly impressive, the environment is sufficiently unstable to maintain a Marginal Risk (level 1 of 5) along much of the I-10 corridor. Highest CAPE (1500-2000 J/kg) values are near the coast and offshore. We intend to do a special 21Z balloon launch to sample the atmosphere right before the event unfolds. Estimated arrival times of storms, per the latest hi-resolution guidance are: 5-7 PM CT (western FL Panhandle); 8-10 PM ET (SE AL/adjacent SW GA/central Big Bend); 10 PM-12 AM ET (remaining SW GA/eastern Big Bend). After the storms clear us, we are looking at a quiet, but overcast/muggy night, with the potential for renewed convection along/ahead of a cold front from the west tomorrow. However, confidence is low on how that scenario plays out as it will depend on how much the airmass gets affected by the preceding MCS. If the atmosphere is sufficiently worked over, then storms likely have a hard time getting going for a second round. If a cold pool or outflow boundary gets left behind, then storms could redevelop. Regardless, the severe threat for Sunday appears minimal at best right now. Low temperatures are forecast to be in the 60s, followed by highs around 80 degrees. && .SHORT TERM... (Sunday night through Monday night) Issued at 251 PM EDT Sat Apr 15 2023 The active weather from the weekend period will be on its way out of the area Sunday night as the upper level trough over the eastern third of the country pivots east and lifts out. In its wake, broad cyclonic flow aloft will remain over the area, but much drier air will be advected into the region Monday into Tuesday. Despite plenty of sunshine, a pretty cool airmass will advect into the region as well so expect high temperatures generally in the mid to upper 70s with a light 5 to 10 mph north wind. A pretty fantastic day for spring in the southeast. With the cooler drier air moving in and mostly clear skies overnight, expect low temps Monday night to drop into the upper 40s across inland areas and around the low 50s along the coastline. && .LONG TERM... (Tuesday through Friday) Issued at 251 PM EDT Sat Apr 15 2023 Weak cyclonic mid-level flow will prevail while in the low to mid levels, a weak ridge at 700mb will prevail. With an absence of appreciable forcing and synoptic fronts losing steam with eastward progress, expect a fairly benign pattern through much of the week. At the surface, flow becomes easterly and then southerly throughout the week with temperatures warming as southerly flow develops. High temperatures start out in the low 80s on Tuesday but will warm into the mid to upper 80s by week's end. By Friday, another front will be on the doorstep but its too early to determine and specific severe/rainfall potential with this storm at this moment. && .AVIATION... (18Z TAFS) Issued at 251 PM EDT Sat Apr 15 2023 Busy set of TAFs this cycle that accounts for a cluster of storms moving in from the west later this afternoon/evening, lowering cigs overnight, and a probable renewed wave of convection tmrw. Storms begin impacting ECP/DHN in the 23-2Z window, then TLH/ABY from 2-4Z, and VLD from 4-5Z. The main concerns are gusty winds, lightning, and at least MVFR conds. Have cigs lowering to MVFR/IFR late tonight w/PROB30 groups 12-15Z at all terminals for thunder as a cold front pushes thru. Initially south winds become SW. && .MARINE... Issued at 251 PM EDT Sat Apr 15 2023 Elevated winds and seas are anticipated through the next 48 hours as a storm system moves through. For this afternoon and evening, main concerns will be a strong/severe area of storms that will move through area waters tonight from the west. These storms will gradually diminish after midnight, but localized wind gusts in storms could reach 40 to 50 knots briefly when they are their strongest. Another round of scattered showers/storms is possible on Sunday as winds and seas increase with the passage of the front late Sunday. Conditions remain elevated through Monday night before more benign conditions overspread the region from Tuesday through the middle of the week. && .FIRE WEATHER... Issued at 251 PM EDT Sat Apr 15 2023 Widespread wetting rains are likely late this afternoon and evening from a cluster of scattered strong to severe thunderstorms. Another round of convection is possible tomorrow ahead of a cold front, but confidence is low. Regardless, high afternoon dispersions are forecast across the Wiregrass Region from elevated west to southwest transport winds. Dry weather arrives by Monday from northwest post- frontal winds. Widespread minimum RH values plummet to the 20s with high afternoon dispersions basically areawide. Tuesday looks similarly dry. && .HYDROLOGY... Issued at 251 PM EDT Sat Apr 15 2023 With a potential MCS rolling across the area later today and more storms possible Sunday, there is a threat of localized flash flooding. Current rainfall forecasts call for 1-2 inches of rain generally west of Tallahassee and along and south of I-10 with the highest amounts near the Emerald Coast. If training of storms occurs, or the possible MCS backbuilds, localized totals could reach 3 to 6 inches. The Panhandle and southeast Alabama have been relatively wet recently, so these areas may be slightly more susceptible to flash flooding should heavier rainfall materialize. However, given the uncertainty in the evolution of the MCS and possible second round of storms, confidence in rainfall totals and flash flood risk is rather low. With the rainfall falling in the Panhandle, rivers are generally okay. The Choctawhatchee River at Bruce, however, is hovering around action stage. If the heaviest rainfall remains along the coast or offshore, then riverine concerns are not an issue. But, if heavier rainfall falls farther inland, then there is about a 20% chance the Choctawhatchee River could reach minor flood stage based on the latest ensemble guidance. The Apalachicola River at Blountstown is currently in action stage, but is expected to fall below action stage and may be away from the heaviest rainfall. Again, with the low confidence in placement of heavy rainfall, the river concerns are a bit more uncertain at this time. && .SPOTTER INFORMATION STATEMENT... Spotter activation is requested. Spotters should safely report significant weather conditions and/or damage (while following all local, state, and CDC guidelines) by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 67 81 53 75 / 80 50 0 0 Panama City 67 77 55 75 / 70 60 0 0 Dothan 64 79 49 73 / 60 40 0 0 Albany 63 79 50 73 / 40 40 0 0 Valdosta 65 81 52 73 / 40 40 10 0 Cross City 66 81 55 77 / 30 50 10 0 Apalachicola 68 79 55 73 / 90 60 0 0 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...IG3 SHORT TERM...Dobbs LONG TERM....Dobbs AVIATION...IG3 MARINE...Dobbs FIRE WEATHER...IG3 HYDROLOGY...Worster
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 4:04 PM CDT | Special Marine Warning | TAE | 56 min | |
| Apr 15, 4:25 PM CDT | Severe Thunderstorm Warning | TAE | Bay, Holmes, Walton, Washington | 65 min |
| Apr 15, 4:28 PM CDT | Special Marine Warning | TAE | 92 min | |
| Apr 15, 5:24 PM CDT | Severe Thunderstorm Warning | TAE | Bay, Holmes, Jackson, Walton, Washington | 66 min |
| Apr 15, 5:45 PM CDT | Special Marine Warning | TAE | 90 min | |
| Apr 15, 5:54 PM CDT | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Gulf, Jackson | 66 min |
| Apr 15, 6:05 PM CDT | Special Weather Statement | TAE | Jackson | 40 min |
| Apr 15, 6:23 PM CDT | Severe Thunderstorm Warning | TAE | Calhoun, Franklin, Gulf, Jackson, Liberty | 67 min |
| Apr 15, 6:40 PM CDT | Severe Thunderstorm Warning | TAE | Gadsden, Leon | 65 min |
| Apr 15, 6:51 PM CDT | Special Marine Warning | TAE | 114 min | |
| Apr 15, 6:52 PM CDT | Severe Thunderstorm Warning | TAE | Leon, Wakulla | 53 min |
Nearby
Tornado Warnings in Florida, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.